Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2014, 2:16 PM CDT for Big Stone County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2014, 2:16 PM CDT (19:16 UTC)
- Expired
- May 7, 2014, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:18 PM CDT | HAIL 2 | 10 Ne Ortonville, MN | LARGEST STONES WERE 2 INCHES IN DIAMETER. |
| May 7, 2:20 PM CDT | HAIL 1 | 12 Ne Ortonville, MN | LOTS OF DIME SIZE SEVERAL QUARTER SIZE |
| May 7, 2:20 PM CDT | HAIL 1.75 | 8 E Clinton, MN | LARGE HAIL LASTED ABOUT 5 MINUTES |
| May 7, 2:38 PM CDT | HAIL 2.75 | 7 Ssw Chokio, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626
WUUS53 KABR 071916
SVRABR
MNC011-072000-
/O.NEW.KABR.SV.W.0003.140507T1916Z-140507T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
216 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 300 PM CDT
* AT 213 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ODESSA...OR 7 MILES NORTHEAST OF ORTONVILLE...MOVING NORTHEAST AT
20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTICHOKE AROUND 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4529 9633 4538 9645 4558 9624 4552 9622
4542 9623 4542 9612 4541 9611 4539 9611
TIME...MOT...LOC 1916Z 208DEG 18KT 4537 9631
HAIL...1.25IN
WIND...<50MPH
$$
FOWLE2 follow-up statements
972
WWUS53 KABR 071923
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
223 PM CDT WED MAY 7 2014
MNC011-072000-
/O.CON.KABR.SV.W.0003.000000T0000Z-140507T2000Z/
BIG STONE MN-
223 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BIG
STONE COUNTY UNTIL 300 PM CDT...
AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ARTICHOKE...OR 9 MILES NORTHEAST OF ORTONVILLE...MOVING NORTHEAST AT
20 MPH.
HAZARD...TENNIS BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. 2 INCH DIAMETER HAIL WAS REPORTED
10 MILES NORTHEAST OF ORTONVILLE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTICHOKE AROUND 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4532 9628 4538 9645 4558 9624 4552 9622
4542 9623 4542 9612 4541 9611 4539 9611
TIME...MOT...LOC 1923Z 208DEG 18KT 4541 9629
HAIL...2.50IN
WIND...<50MPH
$$
FOWLE414
WWUS53 KABR 071946
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT WED MAY 7 2014
MNC011-071956-
/O.CAN.KABR.SV.W.0003.000000T0000Z-140507T2000Z/
BIG STONE MN-
246 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BIG STONE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4532 9628 4538 9645 4558 9624 4552 9622
4542 9623 4542 9612 4541 9611 4539 9611
TIME...MOT...LOC 1946Z 208DEG 18KT 4551 9621
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:04 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 7, 1:04 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 104 PM CDT WED MAY 7 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. MADE A FEW CHANGES TO THE FORECAST THIS MORNING...MAINLY TO DECREASE POP THROUGH THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE JUST OFF TO THE WEST OF ABERDEEN WILL CONTINUE TO PUSH NORTHEASTWARD INTO NORTH DAKOTA. THIS SYSTEM IS PRODUCING LIGHT SHOWERS ACROSS NORTH CENTRAL SOUTH DAKOTA. BETTER LLM AND SHEAR FURTHER EAST IS RESULTING IN MARGINALLY STRONG STORMS WITH RADAR SHOWING SOME SMALL HAIL POSSIBLE. THESE STORMS SHOULD CONTINUE PUSHING INTO SE NORTH DAKOTA WITHIN THE NEXT FEW HOURS. THERE IS A GOOD POSSIBILITY FOR DRY CONDITIONS THROUGH THIS AFTERNOON BEFORE THE NEXT UPPER LEVEL SHORT WAVE MOVES INTO THE REGION FROM THE SOUTHWEST. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH FRIDAY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUES BOTH SOUTH AND WEST OF THE CWA THANKS TO SOUTHWEST FLOW ALOFT WITH WEAK EMBEDDED WAVES. THE 06Z HRRR BRINGS CONVECTIVE REMNANTS INTO THE WESTERN CWA THROUGH THE MORNING HOURS...BUT HAVE ALREADY SEEN SIMILAR ATTEMPTS BY SHOWERS TO CROSS INTO THE FORECAST AREA...ONLY TO WASH OUT...SO FORECASTER CONFIDENCE CONTINUES TO REMAIN LOW EVEN IN THE NEAR TERM. MODELS DO HAVE A BETTER DEFINED WAVE MOVING UP FROM THE SOUTH TODAY. BEST ISENTROPIC FORCING WILL SET UP JUST NORTH OF A KMBG TO KPHP LINE. INSTABILITY PEAKS JUST SOUTH OF A WARM FRONT FOR THE EASTERN CWA THIS AFTERNOON AS WELL. LOOKING AT NAM/RAP PROFILES...SURFACE BASED CONVECTION APPEARS UNLIKELY AS THE FRONT IS SOUTH OF THE CWA...AND GUIDANCE HAS A DIFFICULT TIME WARMING ENOUGH TO OVERCOME THE INVERSION. STEEP LAPSE RATES ABOVE THE INVERSION WITH STRONG SOUTHWEST MID LEVEL FLOW WILL SUPPORT A HAIL THREAT IF ANY STORMS DO DEVELOP. OVERNIGHT...A COUPLED JET STRUCTURE WILL SUPPORT AN AREA OF RAIN THAT WILL LIFT OUT OF THE NEBRASKA PANHANDLE THROUGH WESTERN/CENTRAL SOUTH DAKOTA. MOST OF THE GUIDANCE TAKES THIS FEATURE NORTHEAST BETWEEN KPIR AND KMBG...THOUGH SREF GUIDANCE IS A TAD FARTHER WEST. SREF PROBABILITIES SUGGEST FAIRLY HIGH QPF POTENTIAL WITH THIS FEATURE...WHICH IS SUPPORTED WITHIN MOST GUIDANCE. THE GFS IS PEGGED AT NEARLY 30 MICROBARS OF LIFT BY 12Z THURSDAY. TROWAL WRAP AROUND LIGHT RAIN WILL CONTINUE THROUGH THE DAY...BUT WE WILL SEE ISENTROPIC DOWNGLIDE BY LATE AFTERNOON/EVENING HELPING TO DRY US OUT FOR FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY THE EXTENDED PERIOD CONTINUES THE ACTIVE PATTERN WITH A COUPLE OF SYSTEMS MOVING THROUGH. THE FIRST WEAKER WAVE MOVES OFF THE ROCKIES FRIDAY NIGHT AND INTO EASTERN SD SATURDAY BRINGING SOME SHOWERS AND TSTORMS. THERE WILL LIKELY BE A BRIEF BREAK IN PRECIP SAT MORNING BEFORE A MORE WELL DEVELOPED SFC LOW ENTERS THE CENTRAL PLAINS SAT NIGHT. AT THE SAME TIME AN UPPER LOW WILL DROP DOWN INTO ND. WHILE THE MODELS AGREE ON THE SFC SYNOPTIC PATTERN...THERE IS SOME DISCREPANCY AT JUST WHEN THE UPPER TROF WILL BEGIN TO AFFECT THE NORTHERN PLAINS. THIS WILL INFLUENCE AREAL COVERAGE OF PRECIP DURING ANY GIVEN PERIOD FROM SAT NIGHT THROUGH TUESDAY. THE ECMWF KEEPS THE PRECIP ONLY OVER THE FAR SOUTHERN CWA WHILE THE GFS HAS THE ENERGY FROM THE UPPER LOW DIGGING A LITTLE FARTHER SOUTH ON SUNDAY. KEPT ALLBLEND POPS FOR NOW OVER THE WEEKEND BUT A DRIER SOLUTION IS POSSIBLE. TEMPERATURES WILL TREND DOWN THROUGH THE PERIOD WITH THE COOLEST TEMPS OCCURRING WHEN THE LONGWAVE TROUGH MOVES OVER THE PLAINS. TEMPS WILL BE AROUND 10 DEGREES COOLER THAN AVERAGE BY THE LATTER HALF OF THE EXTENDED. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS REGIONAL SATL AND RADAR ANALYSIS SHOWS LAST OF THE MORNING SHOWERS AND TSTORMS EXITING THE AREA TO THE NORTH AND NORTHEAST AND SOME BINOVC OR CLR SKIES DEVELOPING ACROSS CENTRAL AND NERN SD. VFR CONDITIONS EXPECTED AT ALL TERMINALS INTO THE AFTN. KEPT VCTS FOR LATER THIS AFTN AT ATY AS EAST CENTRAL SD STANDS THE BEST CHC TO SEE TSTORMS DEVELOP. PUSHED RAIN CHANCES BACK FARTHER INTO THE EVENING FOR ABR AS LATEST GUIDANCE SUGGESTS AREA OF PCPN MOVING IN AFTER SUNSET AND LATE TONIGHT. HELD ONTO RAIN CHANCES FOR PIR AND MBG EARLY THIS EVENING WITH BEST SHOT OF RAIN LATE AS WELL. RAIN IS EXPECTED TO CONTINUE FOR ALL TAF SITES DURING THE MRNG HRS THURSDAY WITH MVFR CIGS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...WISE AVIATION...VIPOND WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 7, 4:15 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CDT WED MAY 7 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CDT WED MAY 7 2014 /315 AM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS HAVE THE POTENTIAL TO PASS THROUGH THE FORECAST AREA THOUGH THE MORNING AND AFTERNOON HOURS. HAIL WILL BE THE MAIN THREAT WITH ANY ISOLATED STRONGER STORMS THAT DO DEVELOP...MAINLY IN EASTERN SOUTH DAKOTA. A MORE WIDESPREAD THREAT FOR STORMS WITH LARGE HAIL IS EXPECTED THIS EVENING FOR EASTERN SOUTH DAKOTA...WITH HEAVY RAIN POSSIBLE IN WESTERN AND CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE REQUESTED. CONNELLY
In the hours before
Special weather statement, May 7, 1:22 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 122 PM CDT WED MAY 7 2014 MNZ046-SDZ021-071845- BIG STONE-GRANT- 122 PM CDT WED MAY 7 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GRANT AND SOUTHERN BIG STONE COUNTIES UNTIL 145 PM CDT... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF ALBEE...OR 8 MILES SOUTHEAST OF MILBANK...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE BIG STONE CITY...ODESSA AND ORTONVILLE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Special weather statement, May 7, 1:43 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 143 PM CDT WED MAY 7 2014 SDZ022-071915- HAMLIN- 143 PM CDT WED MAY 7 2014 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HAMLIN COUNTY UNTIL 215 PM CDT... AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HAMLIN EDUCATION CENTER...OR 18 MILES WEST OF ESTELLINE...MOVING NORTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE HAYTI AND CASTLEWOOD. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && SD
Local storm report, May 7, 1:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL ORTONVILLE 45.30N 96.44W
05/07/2014 E0.50 INCH BIG STONE MN EMERGENCY MNGR
FEW DIME SIZE STONES...MANY SMALLER
&&
EVENT NUMBER ABR1400356
NWSLocal storm report, May 7, 2:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 NNW ODESSA 45.28N 96.35W
05/07/2014 E0.88 INCH BIG STONE MN PUBLIC
MOSTLY NICKEL SIZED STONES. GROUND WHITE WITH HAIL.
&&
EVENT NUMBER ABR1400357
FOWLENearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.